Dangers of Cold Turkey Heroin Withdrawal
Cold Turkey Heroin Withdrawal Risks
With the rise of prescription opioid abuse in America, heroin abuse has risen too as people look for alternatives to prescription opioids once they have become dependent. In 2016, the number of deaths linked to heroin overdose was over just over 15,000. One of the biggest risk factors of overdose is relapse since the body’s tolerance to heroin drops and the substance abuser is unaware of the change, causing them to take too much. This is one of the dangers of cold turkey heroin withdrawal: cravings become unbearable and the chance of relapse is high.
In this article, we will look at the risks involved with heroin withdrawal cold turkey.
Why Do Heroin Withdrawal Symptoms Happen?
Heroin is not a natural part of the body and using it causes the body to try and adapt. This leads to a person’s brain chemistry changing with certain systems slowing down, specifically the reward and pain centers of the brain.
After using the substance repeatedly, it reaches a point where without heroin, the person’s body is unable to produce enough dopamine and serotonin to function properly. This is what is known as withdrawal.
Also Read: Tampa Drug Treatment Center
Cold turkey heroin withdrawal is among the worst since the supply of heroin abruptly stops, causing the most severe withdrawal symptoms.
Heroin Withdrawal Cold Turkey Risks
Stopping heroin abuse alone is a difficult thing to accomplish. A person’s intention may be in the right place, but cold turkey heroin withdrawal can overwhelm anyone. The cold turkey heroin withdrawal can lead to a person relapsing to try and stop the intense symptoms.
The cravings and flu-like symptoms are a sign that heroin is leaving their body and normal function is slowly returning, but it also means that tolerance is dropping. This causes a major concern because many overdose deaths are caused by people taking too much by accident, usually because they are used to taking a certain amount due to their tolerance, but when their tolerance drops, they risk overdose.
Furthermore, the psychological symptoms caused by the detox process and chemical imbalance present can be so severe that it can lead to suicidal actions. Diarrhea and vomiting can also cause a major loss in fluids and fluid intake can be poorly managed if a person tries stopping heroin cold turkey alone.
Heroin Detox Treatment
The safest way to stop taking heroin is through a heroin detox treatment program. Professional supervision can ensure that the medical risks are being monitored and managed, including suicide prevention.
One of the most used detox programs is a medical detox. In the case of heroin dependence, a medical detox program can provide a patient with the medications they need to ease through the process. The medications such as methadone are used to lower the symptoms experienced, including cravings, as well as prevent relapse from taking place. It does this by providing some of the same effects of heroin since it is also an opioid, but at controlled and safe amounts. This way the addict can be weaned off heroin at a pace that makes it much more manageable.
Being part of a medical detox also puts the person in a position to easily carry on with therapy, which should always accompany a detox to prevent relapse. Without therapy, the initial causes of the substance abuse will likely be the cause of future relapse.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.